Kidney Transplant
851 members321 posts

9 months post kidney transplant...side effects are changing

Hi all, I am 9 months post kidney transplant. My husband was my living donor and the kidney is doing awesome! However, this past month and a half have been a rough patch. Anyone experiencing all kinds of side effects from Prograf? I was sleeping pretty well, but since February I can't sleep, I have burning chest pains from time to time and just always feel blah. I felt so much better in January. The Feb came and half my family had the flu. I had symptoms and tested negative but they put me on Tamiflu anyway. Every since then I feel like I have felt every single side effect you can feel. My doctor wants to wait until I'm at least a year out before changing to other meds related to prograf. Anyone with experience with this? I'm also on Cellcept which doesn't seem to bother me as much.

Thanks!

18 Replies
oldestnewest

What side effect are you having? I had hair loss on and off for the first year.

Reply

I started the hair loss back in Dec when I was 6 months post. I am on Biotin for that, but not sure it is working, but I take it anyway. I think I've gotten used to that. I'm not sleeping very well lately, which I was sleeping ok up until Feb. I'm thinking it may be stress that's causing me to become more sensitive to the side effects lately. Sometimes I have a burning chest pain, which I believe may be heartburn(acid reflux), which I believe is a side effect of the prograf. I don't know. I just don't feel myself like I did before February but all my labs are practically perfect and my heart has been checked several times and all good there. I was actually training for an 8k working my way up to my first half marathon next year. Maybe it's me. I've heard several people mention they have developed depression from the meds. I'm not sure if that pertains to me at this time, but something I will look into.

Maybe I'm just not used to it all yet. I'm sure once more time passes I will not notice them at all.

Reply

This is my second transplant. My first lasted 20 years. With my first I had major heartburn as well. In my opinion the blah or depressed feeling is just getting used to your new body and it is stressful wondering and worrying if everything is ok. My doctor prescribed zinc for the hair loss and it worked very well. As long as your doing everything your supposed to and labs are good everything should be fine. Give your body and mind time to heel. Everything should be just fine.

Reply

Thank you so much for saying that. I needed to hear that. I guess I keep thinking since I'm close to a year I should be all healed and feeling good (which I am getting there, I do realize that). You are right. I'm constantly wondering and worrying about every little thing I feel. Your words are very comforting, more than you know. Sometimes I think the mental part of all of this is more challenging.

How wonderful your first kidney lasted so long! It's very inspiring to hear. I wish you all the best with your current kidney. And thank you again for your comforting words. It truly is just what I needed to hear at this time.

Reply

You are very welcome!!

I’m glad my experiences were of help

Reply

Hi! I am only about 4.5 months out from my transplant. I am on Prograf and CallCept as well as a low dose prednisone (5 mg). I haven’t noticed many side effects (thankfully) other than hand tremors occasionally, and hair loss started this month all of a sudden. I am curious too, what other side effects you’re having just to be aware myself. I have not had any sort of chest pains and haven’t felt blah like you’re saying, except for a minor rejection episode I had 3 weeks after transplant.

Reply

Hi! Congratulations on your transplant!

I also have hair loss, too. I am on Biotin to help with that but not sure it's really working. I, too, also have some tremors, but not that bad. My heart has been checked out and all is good there so I think it might be heartburn (acid reflux), which I believe is also a side effect of the prograf. I'm on the same dose of prednisone as you are, too. I also have feelings that mimic anxiety when my meds peak. Which has been hard because I have anxiety to begin with so I have to mentally separate the two. LOL That's gotten better though. I find when I exercise, like a hard walk or a run I don't feel them as much. I also have a hard time sleeping this past month. I was feeling great in January, then we had a very stressful month in Feb. so it may be more stress than the meds and the stress may just increase the awareness of the side effects.

Sorry to hear about your short rejection episode. Hope all that is taken care of and you are feeling great!

Reply

Also, don't let my experience make you feel different. Everyone experiences this process differently. You may never feel anything that I do. Everyone has different medical issues and backgrounds that follow us into our transplant journeys that can effect things. :)

Happy you are feeling well!

Reply

Thank you! Congrats to you as well. I have had a long journey but thankfully was able to avoid dialysis before transplant. I am 36 and had CKD since I was 11. My donor was my sister’s best friend I have known for 25 years. My sister was also a perfect match but they found kidney stones during her evaluation she didn’t even know she had. 🤷🏻‍♀️

I go for my monthly appt tomorrow and will be mentioning the hair loss as it’s gotten worse over the month. Thankfully my hair is pretty thick to begin with. My rejection episode has been taken care of and I have been feeling great! Thankfully! As far as the heartburn, I am on Zantac (ranitidine) twice daily as the regimen they put me on. Maybe that is an option if they don’t already have you on something like that? Hope things improve for you! :)

Reply

Thank you! I was able to avoid dialysis, too! I am 44 years old and my donor was my husband. Crazy I know. I have a hereditary kidney disease that most of my family on my mother's side has, so receiving a kidney from them wasn't an option, obviously. ;) My kidney is working perfectly so far. I think sometimes my mind gets in my way and that's what I'm working on now. I was on Protonix but my transplant team didn't want me on that long term. I actually have an appointment with my primary care doctor to see a specialist to get on the right medication needed.

As far as hair loss, mine seems to not be getting worse since it started in December but staying the same. I, too have lots of hair so I just cut it a little different with layers. Most people say that can't tell, but I know it's much thinner. Speaking with another person on here, she takes Zinc prescribed by her doctor for hair loss and says it works really well. I'm going to inquire about that at my next check up. The Biotin (order by my doctor to take) is over-the-counter and may work well for some but it doesn't seem to make a difference for me.

Best of luck at your monthly appointment! And again, congratulations!

1 like
Reply

I had my transplant 5 months ago. The transplant was perfect from the beginning. However I have and am experiencing side effects that are most troubling for me. One side effect that scared me to death was losing my hair ! The nurse on my transplant team said it was due to the Tacro and it may not be corrected once I was off Tacro. I decided to go to a dermatologist connected to the hospital.( I had other issues with the sudden appearance of stretch marks on my skin and a growing rash on my body) The good news was that my hair loss was due to the surgery and not the meds. It will correct itself, all people undergoing major surgery experience this and it usually begins AROUND 3-5 months after surgery.

Hope this helps.

Reply

Get your doctor to switch from prograf to envarsus. Envarsus is prograf but a slow release form. It is mostly given to patients who cannot tolerate the side effects of prograf. When my doctor switched me my hair is no longer falling out and my white cell count has gone from 2.4 to 5.1 and it has only been 2 weeks.

Reply

Thank you. My doctor actually mentioned that at my last appointment. He wanted to wait until I was just about a year out before changing it. I see him in 2 weeks and will inquire again. Thanks for the info. Good to know.

Reply

Hi! I am 46 years old and had a living donor from my brother. No dialysis pre-transplant. Other than my kidney, I am in great physical shape. I am now 17 months post-transplant. All is going well except a nagging BK (completed IVIg treatment but the BK is still detectable but <500.)

The other issue is major hair loss. Prior to transplant I had extremely think, long hair. Since about the 5-6 month mark, my hair has completely changed. Falling out and very thin strands. My doctor approved for me to take Biotin which has not seemed to help (I have been taking it since month 8). I do have new growth, but it is very thin.

I will inquire about Zinc and eventually may inquire about Envarsus. My kidney health means more than my hair, but I can’t believe the drastic change. Thanks for talking about this and for the suggestions!

Reply

Perhaps you can discuss this with your doc. Sometimes they can change your anti rejection meds. Hair loss is fairly a common side effect. My husband was very upset about hair loss and skin discoloration with his first med.

Reply

Yes - we have been taking about it, but resolving the BK is priority over Prograf side effects for now. Once that is squared away, we will tackle the hair. Having this info is helpful. Thanks so much for your response! 😊

Reply

My husband had low level BK for a couple of months, resolved on its own. Best of luck and prayers for good health going forward! I am a RN and living donor.

Reply

Thank you for being a donor! You guys are amazing!

Reply

You may also like...